Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, KY

July 30, 2018Breathitt County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 30, 2018, 4:21 PM EDT for Breathitt County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Jul 30, 2018, 4:45 PM EDT
In force
24 min
Issued by
NWS Jackson, KY

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS83 KJKL 302021
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT MON JUL 30 2018

KYZ109-112-302045-
Breathitt-Magoffin-
421 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Portsmouth, or
near Quicksand, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Sikes, Rousseau, Bays, Puncheon, Mountain Valley, Guage,
Smith Branch, Cornelia, Noctor, Foraker, Camp Lewis, Dumont,
Wilstacy, Dale, Haginsville, Seiltz, Quicksand, Eugene and Stevenson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3765 8310 3748 8331 3751 8338 3763 8332
      3768 8327 3768 8326 3770 8325 3770 8311
TIME...MOT...LOC 2020Z 222DEG 24KT 3754 8331 

$$

KAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 2:25 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 30, 2:25 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
225 PM EDT Mon Jul 30 2018

.UPDATE...
Issued at 225 PM EDT MON JUL 30 2018

Scattered convection has initiated along the surface/925 mb
inverted trough. This feature has been slow to move to the north,
with cells mainly moving along the boundary. A few stronger pulses
have been noted; however, most of the cells are not sustaining
very long. Will continue to monitor for some small hail/gusty
winds over the next few hours, as instability peaks for the day.
Freshened up the temperatures and POPs through the rest of this
afternoon, based on the radar and observational trends.

UPDATE Issued at 1206 PM EDT MON JUL 30 2018

The forecast is generally on track today. Current readings are in
the upper 70s and lower 80s, well on their way into the mid 80s
for highs. Did nudge values up a tad based on the latest trends in
observations. A few rogue cells have popped up across southeast
through this morning. At 925 mb and at the surface, there is an
inverted trough aligned west northwest to east southeast from
approximately KLEX to KJKL to KLNP. This feature will gradually
move northeast through this afternoon, perhaps focusing a few
more showers and storms in northeastern Kentucky during peak
heating. The latest higher resolution model guidance also shows a
more organized line of convection approaching the Bluegrass by
early this evening, with more limited coverage across our southern
locations. Have adjusted POPs based on this latest data into this
evening. A few stronger storms still cannot be ruled out. Updates
have been sent.

UPDATE Issued at 809 AM EDT MON JUL 30 2018

Forecast is still on track, and only minor adjustments have been
made to blend early morning obs into the forecast

&&

.SHORT TERM...(Today through Tuesday)
Issued at 508 AM EDT MON JUL 30 2018

There is model agreement for the large scale features during the
period. However, smaller scale features are rather weak and there
is not good agreement or confidence in the specifics for precip
timing.

On a large scale, an upper level trough was over the Midwest early
this morning, and was oriented largely east/west. It will amplify
with time and become oriented more north/south, and should extend
from the Great Lakes to the lower Mississippi Valley by late
Tuesday. As this happens, it will pull deeper moisture northward,
and vertical forcing will increase on the downstream side of the
trough. At the surface, weak low pressure currently over the
lower Mississippi Valley will strengthen and move to Ohio by late
Tuesday, pulling more moist low level air into our region. The
scenario should bring rain for our area. However, a lack of
significant small scale features which can be handled well by the
models is making the specific timing of precip problematic. Have
used a model blend at this point, but will also expect adjustments
to be necessary as things evolve, and the models eventually pick
up better on features. The greatest probability of
showers/thunderstorms in general will be tonight and Tuesday as
the surface low passes to our northwest.

.LONG TERM...(Tuesday night through Sunday)
Issued at 425 AM EDT MON JUL 30 2018

The models are in decent agreement aloft through the bulk of the
extended. They all depict the majority of a full latitude trough
moving into the Ohio Valley late Tuesday before starting to fill.
The core energy of the trough will weaken and lift northeast by the
end of the work week, but leave behind low heights through the
region. In addition, ample energy will remain behind through the
start of the weekend in broad southwest flow around a strong
Bermuda High off of the East Coast. Toward the end of the period
the model agreement falters as troughing attempts to push back
into the Ohio Valley from the northern stream per the GFS while
the ECMWF keeps heights higher. Will favor the ECMWF here and
through the period - particularly in the southeast parts of the
CWA. Given the broad model agreement aloft a general blend was a
good starting point when combined with some small adjustments to
PoPs made per the latest ECMWF.

Sensible weather will feature a cooler than normal stretch of days
through Friday, with lower 850 temps combining with cloudy
conditions and convective chances for much of the time. Later in the
period, for the weekend, temperatures return to near or just above
normal as the mid level heights rebound. While the main concern for
heavy rain is from Monday night into Tuesday night, the setup of the
stalling front just to the south of the area will likely maintain
the small potential for excessive rainfall across a small portion of
the area during the majority of the long term portion of the
forecast. This is thanks to an open Gulf of Mexico and return flow
around a Bermuda High off the East Coast interacting with the
stuck boundary. This remains the cased through the weekend with
rain chances best southeast and lowest to the northwest though
this is dependent on any minor shift north of the front.

As for temperatures in the extended, made mainly just some small
terrain based and spot adjustments to the lows through the extended
given the rather moist environment. In general, did not deviate far
from the blended PoPs starting point except to beef them up toward
the 00z ECMWF solution in the southeast parts of the CWA through the
rest of the week and over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 225 PM EDT MON JUL 30 2018

Scattered showers and thunderstorms will continue to develop
across the area through 00z. Have maintained VFR at the TAF sites
with VCTS mentioned, as it remains more likely for cells to avoid
a direct hit. The only the exception to this will be KSYM, as
short term model guidance has been supportive of a slightly more
organized line of convection affecting this area between 00 and
03z. MVFR or worse conditions can be expected in any passing
showers or storms. A lull in activity is expected late this
evening, before the threat of lower ceilings/visibilities and
additional more organized convection moves in early Tuesday
morning. Shower and storm activity then looks to remain more
numerous in areal coverage through the remaining forecast period.
Winds will average around 5 kts or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 30, 5:16 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
516 AM EDT Mon Jul 30 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
516 AM EDT Mon Jul 30 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight with a potential for
localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times Tuesday through Sunday,
mainly during the afternoon and evening hours. Locally heavy
rainfall will be possible Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/GREIF

In the hours before

Special weather statement, Jul 30, 2:45 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
245 PM EDT MON JUL 30 2018

KYZ112-301915-
Breathitt-
245 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BREATHITT COUNTY...

At 244 PM EDT, a strong thunderstorm was located over Rowdy, or 11
miles north of Hazard, moving northeast at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Decoy, Hardshell, Ned and Noble.

LAT...LON 3753 8325 3751 8309 3750 8309 3746 8313
      3744 8313 3741 8317 3741 8320 3744 8322
      3740 8327 3739 8329
TIME...MOT...LOC 1844Z 213DEG 17KT 3741 8323

RAY
Special weather statement, Jul 30, 3:36 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
336 PM EDT MON JUL 30 2018

KYZ112-115-302000-
Breathitt-Perry-
336 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY AND SOUTH
CENTRAL BREATHITT COUNTIES...

At 336 PM EDT, a strong thunderstorm was located over Beech, or 13
miles north of Hyden, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckhorn, Altro, Bush Branch, Lamont, Copland, Dice, Ned, Saldee,
Clayhole, Barwick, Wolf Coal, Lost Creek, Beech, Flintville, Gays
Creek, Little, Whick, Chavies and Watts.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3732 8347 3736 8349 3752 8331 3736 8320
TIME...MOT...LOC 1936Z 240DEG 21KT 3736 8342

GEOGERIAN
Special weather statement, Jul 30, 3:38 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
338 PM EDT MON JUL 30 2018

KYZ109-110-112-302015-
Breathitt-Floyd-Magoffin-
338 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FLOYD...EAST
CENTRAL BREATHITT AND SOUTHEASTERN MAGOFFIN COUNTIES...

At 338 PM EDT, a strong thunderstorm was located over Evanston, or 12
miles south of Salyersville, moving northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Fredville, Gapville, Evanston, Gypsy, Brainard, Tiptop, Gunlock,
Ordway, Marshallville, Lambric, Pyramid, Swampton, Orchard, Carver
Station, Waldo, Blue River and Duco.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 8278 3752 8304 3752 8310 3757 8314
      3772 8295 3772 8293
TIME...MOT...LOC 1938Z 240DEG 20KT 3757 8305

GEOGERIAN
Special weather statement, Jul 30, 4:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
402 PM EDT MON JUL 30 2018

KYZ112-302030-
Breathitt-
402 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BREATHITT COUNTY...

At 402 PM EDT, a strong thunderstorm was located over Canoe, or 7
miles south of Jackson, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Altro, Copland, Haddix, Crockettsville, Saldee, Clayhole,
Wolf Coal, Dumont, Curt, Lost Creek, Talbert, Flintville, Little,
Howard Creek, Quicksand, Whick, Canoe, Sebastian's Branch and Watts.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3739 8354 3755 8342 3750 8322 3738 8337
      3738 8354
TIME...MOT...LOC 2002Z 195DEG 12KT 3745 8342

KAS
Special weather statement, Jul 30, 4:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
402 PM EDT MON JUL 30 2018

KYZ107-109-110-302045-
Floyd-Johnson-Magoffin-
402 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHWESTERN
FLOYD AND EAST CENTRAL MAGOFFIN COUNTIES...

At 401 PM EDT, a strong thunderstorm was located over Gypsy, or 7
miles southeast of Salyersville, moving northeast at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Paintsville, Prestonsburg, Oaklawn Estates, East Point, Fitz, Ivyton,
Dobson, Thealka, Swampton, Collista, West Van Lear, Denver, Buffalo,
Swamp Branch, Hagerhill, Riceville, Barnetts Creek, Auxier, Odds and
Gapville.

LAT...LON 3762 8297 3766 8304 3789 8288 3774 8266
TIME...MOT...LOC 2001Z 226DEG 18KT 3766 8297

RAY
Special weather statement, Jul 30, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT MON JUL 30 2018

KYZ109-112-302045-
Breathitt-Magoffin-
421 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Portsmouth, or
near Quicksand, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Sikes, Rousseau, Bays, Puncheon, Mountain Valley, Guage,
Smith Branch, Cornelia, Noctor, Foraker, Camp Lewis, Dumont,
Wilstacy, Dale, Haginsville, Seiltz, Quicksand, Eugene and Stevenson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3765 8310 3748 8331 3751 8338 3763 8332
      3768 8327 3768 8326 3770 8325 3770 8311
TIME...MOT...LOC 2020Z 222DEG 24KT 3754 8331

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:25 AM EDTSpecial Weather StatementJKLMartin35 min
Jul 30, 2:45 PM EDTSpecial Weather StatementJKLBreathitt30 min
Jul 30, 3:36 PM EDTSpecial Weather StatementJKLBreathitt24 min
Jul 30, 3:38 PM EDTSpecial Weather StatementJKLMagoffin37 min
Jul 30, 4:02 PM EDTSpecial Weather StatementJKLBreathitt28 min
Jul 30, 4:25 PM EDTAreal Flood AdvisoryJKLBreathitt3 hr
Jul 30, 4:39 PM EDTSpecial Weather StatementJKLWolfe36 min
Jul 30, 4:51 PM EDTSpecial Weather StatementJKLMagoffin24 min
Jul 30, 6:47 PM EDTSpecial Weather StatementJKLPowell28 min
Jul 30, 7:02 PM EDTSpecial Weather StatementJKLPowell28 min
Jul 30, 7:09 PM EDTSevere Thunderstorm WarningJKLPowell36 min

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.